California, 2007Flash Flood in California, November 30, 2007
November 30, 2007 · NWS SGX · 1 event in 1 county or zone
Heavy rain over the Poomacha burn area on the south slope of Palomar Mountain triggered a significant debris flow shortly before midnight on November 30. The debris flow rushed down Amago Creek and caused serious damage to several vehicles, a house, and portions of highway 76.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain over the Poomacha burn area on the south slope of Palomar Mountain triggered a significant debris flow shortly before midnight on November 30. The debris flow rushed down Amago Creek and caused serious damage to several vehicles, a house, and portions of highway 76. The force of the debris flow was strong enough to wash away a series of K-rails that had recently been installed to protect a home in case of such an event. Two-inch diameter pins used to secure the K-rails were sheered off at the ground and the house was buried in mud. The wall of water that rushed down Amago Creek was estimated to be 15 feet high and 150 to 200 feet wide. In addition to mud and rocks, the flash flood also carried with it large trees that had burned just one month earlier during the Poomacha Fire. The District 11 Mountain Area Superintendent of the DOT witnessed the event and said all of Highway 76 from Valley Center Road to South Grade Road was impacted by several flash floods and debris flows. His vehicle was damaged by the flash flood at Amago Creek when it was struck by a tree and other debris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 30, 9:30 PM PST, 2 hours earlier.
Area forecast discussion, Nov 30, 9:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI NOV 30 2007
.SYNOPSIS...SHOWERS TONIGHT AS UPPER LEVEL LOW PRESSURE MOVES
THROUGH. A FEW SHOWERS WILL LINGER INTO SATURDAY AND THERE WILL BE
LOCAL GUSTY WINDS IN THE MOUNTAINS AND DESERTS. FAIR AND WARMER
SUNDAY THROUGH MID WEEK UNDER HIGH PRESSURE. ANOTHER LOW PRESSURE
SYSTEM WILL BRING MORE CLOUDS AND COOLING TOWARD THE END OF NEXT
WEEK.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TONIGHT-MON)...THE MODERATE RAINFALL AND FAIRLY
CONTINUOUS FROM EARLIER TODAY WAS TURNING SHOWERY THIS EVENING.
THERE WERE ALSO A FEW THUNDERSTORMS IN THE SRN AREAS AND PATCHES OF
DENSE FOG. THE 00Z NKX SOUNDING HAD A DEEP MOIST LAYER FROM THE
SURFACE TO ABOUT 14000 FT WITH STRONG SW WINDS ALOFT. WEAK OFFSHORE
GRADIENTS TO THE SURFACE LOW THAT IS STILL OFF THE COAST.
THE UPPER LOW OFF THE COAST WILL MOVE THROUGH TO THE S TONIGHT WITH
MOST OF THE HEAVIER RAIN IN SW FLOW AHEAD OF IT GETTING PUSHED E.
THIS LOW WILL GET KICKED OUT BY A COLDER TROUGH APPROACHING FROM THE
NW. SHOWERS WILL CONTINUE BUT THEY SHOULD GENERALLY BECOME LESS
WIDESPREAD AND LIGHTER LATER TONIGHT. HOWEVER...THERE WILL STILL BE
ISOLATED MODERATE TO HEAVY SHOWERS...MAINLY IN THE SRN AREAS. DENSE
FOG WILL BE POSSIBLE JUST ABOUT ANYWHERE IN THE CWA TONIGHT...BUT IT
SHOULD REMAIN PATCHY. A LOWERING CHANCE OF SHOWERS WILL LINGER
THROUGH SAT AS THE MOISTURE GRADUALLY DECREASES. THE SNOW LEVEL WILL
LOWER TO AROUND 6000 FT BY SAT MORNING...BUT THE SIGNIFICANT PRECIP
WILL BE OVER BY THEN. THE FLASH FLOOD WATCH REMAINS IN EFFECT DUE TO
ADDITIONAL RAIN AND SATURATED SOILS. STEEP TERRAIN AND AREAS IN AND
BELOW RECENT BURNS WILL HAVE THE GREATEST THREAT OF FLASH FLOODING
AND DEBRIS FLOW. THE PASSING TROUGH WILL CAUSE LOCAL STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS SAT. COOL SAT THEN FAIR AND
WARMER SUN AND MON UNDER HIGH PRESSURE AND WEAK OFFSHORE FLOW.
&&
.LONG TERM (TUE-FRI)...CONTINUED FAIR AND MILD THROUGH MID WEEK AS
HIGH PRESSURE AND WEAK OFFSHORE FLOW PREVAIL. TUE SHOULD BE THE
WARMEST DAY. ANOTHER SHORT WAVE TROUGH APPROACHING FROM THE NW WILL
BRING MORE CLOUDS AND COOLING THU AND FRI WITH A SMALL CHANCE OF
PRECIP FRI.
&&
.AVIATION...010430Z...FINAL HEAVY BAND OF SHOWERS WILL FINISH MOVING
ACROSS THE AREA BY 10 PM. SKIES MOSTLY OVERCAST WITH LAYERS AT 1000
FT MSL AND 4000 FT MSL UNTIL THEN. GUSTY SOUTH WINDS TO 25 MPH WILL
CONTINUE TIL 10 PM ALSO. SKIES CLEAR SLOWLY OVERNIGHT. AREAS OF
DENSE GROUND FOG AND LOW CLOUDS EXPECTED OVERNIGHT DUE TO WET
GROUND. PARTLY CLOUDY WITH STRATOCU BASED AT 040 MOST OF THE DAY.
GUSTY WEST WINDS OVER THE MTS AND DES SAT PM WITH TURBULENCE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR BURN AREAS...SEE LAXFFASGX.
SMALL CRAFT ADVISORY FOR COASTAL WATERS...SEE LAXCWFSGX.
HIGH RIP CURRENT RISK...SEE LAXSRFSGX.
&&
PUBLIC...DA
AVIATION...MACKECHNIE
Hazardous weather outlook, Nov 30, 6:30 PM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 PM PST FRI NOV 30 2007
CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 PM PST FRI NOV 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... REMAINDER OF TODAY AND TONIGHT.
RAIN WILL CONTINUE THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FOR BURN AREAS UNTIL 4 AM PST SATURDAY. SEE LAXFFASGX FOR DETAILS.
ABOVE NORMAL SURF WILL CAUSE A HIGH RIP CURRENT RISK AT THE BEACHES.
SEE LAXSRFSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY.
LOCAL STRONG GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS
SATURDAY.
WEAK OFFSHORE FLOW WILL BRING MUCH DRIER WEATHER MID WEEK WHICH WILL
INCREASE THE FIRE WEATHER HAZARD.
ABOVE NORMAL SURF WILL CAUSE A HIGH RIP CURRENT RISK AT THE BEACHES
SATURDAY AND SUNDAY. SEE LAXSRFSGX FOR DETAILS.
LARGE SWELL WILL LIKELY BRING HIGH SURF TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTERS ARE
ACTIVATED TONIGHT.
Flash Flood, San Diego
- When
- November 30, 11:30 PM PST to 11:59 PM PST
- Where
- San Diego County, 2.53 mi WNW of Palomar Mtn to 1.35 mi W of Rincon
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500,000
- Reported by
- County Official
- Coordinates
- 33.335, -116.920
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and High Wind in Arizona, November 30, 2007$100,000 · 109 kt wind · 4 events
- Winter Storm and Heavy Snow in Colorado, November 30, 200716 events
- Heavy Rain in Arizona, November 30, 2007$15,000 · 1 event
- Heavy Snow in Minnesota, November 30, 20077 events
- Winter Storm and Heavy Snow in Utah, November 30, 20076 events
- Winter Storm in Colorado, November 30, 20075 events
- Winter Storm and Heavy Snow in Utah, November 30, 20074 events
- Winter Storm and Lake-Effect Snow in Michigan, November 30, 20072 events
- Heavy Snow in Nevada, November 30, 20072 events
- Heavy Rain in Arizona, November 30, 20072 events
- Flash Flood in California, November 30, 20071 event
- Heavy Snow in North Dakota, November 30, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65376.